Two cases of convulsive syncope following the insertion of sphenoidal electrodes are reported. The episodes occurred shortly after an uneventful insertion of the needle. Both patients exhibited behavioral arrest with loss of muscle tone, followed by flexor posturing, jerking of the extremities, then followed by what appeared to be a panic attack. Episodes were clinically distinct from the patients' typical spells and were initially interpreted as representing psychogenic events. EEGs during the episodes showed diffuse slowing followed by generalized suppression of rhythms. Simultaneous EKG showed bradycardia followed by brief asystole and then resumption of normal heart rhythms in both cases. Vagally mediated cardioinhibitory reactions induced by fear, pain and possibly stimulation of branches of the trigeminal nerve in the face represent an uncommon but potentially serious complication of placement of sphenoidal electrodes.